Propofol extravasation cause of forearm compartment syndrome

0

Reference:

Kalraiya, A.J., Madanipour, S., Colaco, H. and Cobiella, C. (2015) Propofol extravasation: a rare cause of compartment syndrome. BMJ Case Reports. May 7th.

Abstract:

We detail a rare cause of forearm compartment syndrome that occurred in an 18-year-old patient who presented with a Glasgow Coma Scale of 13/15 after a mixed drug overdose and subsequently required intubation. She suffered extravasation of her propofol infusion, which resulted in intrinsic compression within her forearm muscle compartments. Fortunately, the diagnosis of compartment syndrome was made swiftly and the patient was taken to theatre within 3 h where she underwent an emergency forearm fasciotomy. She made an uneventful recovery and at follow-up her wounds had healed well with no associated morbidity or loss of function. The learning points of this study highlight the importance of thoroughly understanding the signs and symptoms of compartment syndrome while maintaining a high index of suspicion. In addition to a thorough history and examination, consideration of the potential underlying causes allows for a swifter diagnosis and a quicker transition to theatre.

Thank you to our partners for supporting IVTEAM

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.